Alert archive / Tennessee / Freeze Warnings in 2017

Freeze Warning 6, NWS Nashville, TN

March 16, 20177 counties in Tennessee

NWS Nashville, TN issued this freeze warning at Mar 16, 2017, 1:41 PM CDT for 7 counties in Tennessee. It took effect at Mar 16, 2017, 11:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2017, 1:41 PM CDT (18:41 UTC)
In effect from
Mar 16, 2017, 11:00 PM CDT
Expired
Mar 17, 2017, 6:12 AM CDT
In force
7 hr
Issued by
NWS Nashville, TN

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Van Buren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 119 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WWUS74 KOHX 161841
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
141 PM CDT Thu Mar 16 2017

...Freeze Warning for the Cumberland Plateau tonight and Friday
morning...

.In spite of warmer air now filtering into Middle Tennessee, 
temperatures across parts of the Cumberland Plateau are still 
expected to drop to or just below freezing tonight, prompting a 
Freeze Warning for these select areas.

TNZ011-032>034-065-066-080-171300-
/O.NEW.KOHX.FZ.W.0006.170317T0400Z-170317T1300Z/
Pickett-Putnam-Overton-Fentress-White-Cumberland-Van Buren-
Including the cities of Byrdstown, Cookeville, Livingston, 
Jamestown, Allardt, Sparta, Crossville, and Spencer
141 PM CDT Thu Mar 16 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM CDT
FRIDAY...

The National Weather Service in Nashville has issued a Freeze
Warning, which is in effect from 11 PM this evening to 8 AM CDT
Friday. 

* TEMPERATURE...30 to 32 degrees

* IMPACTS...Sensitive plants should be protected. Also, proper 
  shelter needs to be provided for outdoor animals. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
1 follow-up statement
182 
WWUS74 KOHX 171112
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
612 AM CDT Fri Mar 17 2017

...Freeze Warning for the Cumberland Plateau has been cancelled...

TNZ011-032>034-065-066-080-171215-
/O.CAN.KOHX.FZ.W.0006.000000T0000Z-170317T1300Z/
Pickett-Putnam-Overton-Fentress-White-Cumberland-Van Buren-
Including the cities of Byrdstown, Cookeville, Livingston, 
Jamestown, Allardt, Sparta, Crossville, and Spencer
612 AM CDT Fri Mar 17 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Nashville has cancelled the
Freeze Warning. 

Temperatures did fall below freezing during the early overnight
hours, but cloud cover and southerly winds have warmed temperatures
above freezing across the area early this morning. Therefore the 
Freeze Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this freeze warning went out at Mar 16, 12:15 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 16, 12:15 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1215 PM CDT Thu Mar 16 2017

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Another cold and quiet night across the mid state, with most of
the area in the low to mid 20s. Lows this morning still look to
hit the upper teens to low 20s across the area with clear skies
and light winds. Relief is on the way, however, and temperatures
look to hit the upper 40s as the upper trough slides east and
warmer air in the low levels finally begins to move in. Impacts
from an upper shortwave trough will begin to be felt later today
as cloud cover moves in from the west.

Hard to say currently if low temperatures tomorrow morning will
be at or below freezing in the east. As warmer air slowly moves in
from the west in the low levels, cloud cover will also sneak in,
and it just depends on how far east the cloud cover will get
before temperatures fall this evening/early overnight. By Friday
morning just before sunrise, it looks like enough cloud cover
will be present to prevent any more falling temps and actually
begin to warm slightly. If that cloud cover arrives sooner,
temperatures look to hold above freezing and another freeze
warning may not be required. But, should models keep the cooler
trend going, and keep the clouds further west, another freeze
warning may be necessary for the Plateau and possibly areas just
west of the Plateau.

Initial push of precip chances looks to hit Friday morning
between 12Z-18Z ahead of the shortwave to the north. Warm air will
continue to stream in ahead of the trough and cold front, so most
areas look to hit the upper 50s/low 60s during the day Friday.
Also, as the warmer air streams in, instability increases during
the day enough for mention of schc thunderstorms with the showers.
Best chances for showers and some thunderstorms will be 00Z-12Z
Saturday. This will be during the best lift ahead of the cold
front which should move through the area overnight Friday and into
the morning Saturday. This front wont cool us off too much as
highs Saturday look to be in the upper 50s and low 60s. Skies will
clear out quickly Saturday morning for sunny skies by the
afternoon hours.

Sunday looks to be dry as northwest flow settles in behind the
upper trough, and the next shot at showers will be Monday
afternoon with some weak shortwave activity aloft and an
associated cold front that will move through Tuesday. Precip
chances will hang around Tuesday and early Wednesday as well, but
after that long term models differ on their solutions. Both the
GFS and ECMWF do have shortwave ridging moving in Thursday between
troughs, but the ECMWF has some precip showing up along a warm
front Wednesday night into Thursday morning. For now, just have
schc pops Wednesday night into Thursday for the area, and carried
it into the northeast zones during the day Thursday, but the
daytime Thursday primarily looks dry across the mid state for
now.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/CKV/CSV...Surface ridge is pushing across Middle Tennessee
today, which means return flow and warmer temperatures. Look for
mid-level ceilings to move in quickly ahead of an approaching cold
front. Showers will begin spreading across Middle Tennessee from
west to east after 12Z Friday.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........08
Hazardous weather outlook, Mar 16, 11:38 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1138 AM CDT Thu Mar 16 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-171645-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1138 AM CDT Thu Mar 16 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in Tennessee, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.